Article Text

PDF
PWE-022 Is microscopic colitis largely iatrogenic?
  1. Y-H Lim,
  2. M Rajaram,
  3. S Luke,
  4. M Alexander,
  5. A Moran
  1. North Devon District Hospital, Barnstaple, UK

Abstract

Introduction Many medications have been associated with microscopic colitis (MC) and a recent publication has shown an association with use of proton pump inhibitors (PPIs), non-steroidal anti-inflammatory drugs (NSAIDs) and selective serotonin reuptake inhibitors (SSRIs) in the United Kingdom1

Method To evaluate the frequency of use of PPIs, NSAIDs, SSRIs and serotonin-noradrenaline uptake inhibitors (SNRIs) in new diagnoses of MC and subsequent treatment and progress. A retrospective audit of new diagnoses of MC in our hospital over 2 years using the histological database and electronic patient record for diagnoses of microscopic colitis, collagenous colitis and lymphocytic colitis. Further data was also obtained by contacting primary care practitioner records and an electronic prescribing database.

Results 74 patients were identified with new diagnoses of MC. Age range was 39–91 (median 68 years) and 64/74 were female. 38/74 had collagenous colitis, 35/74 had lymphocytic colitis and one had features of both diseases. 41/74 were on PPIs, 12/74 were on NSAIDs and 22/74 were on SSRIs or SNRIs at the time of diagnosis. 54/74 (73%) patients were on one or more of these three drug categories at diagnosis. Although some patients were not followed up in the gastroenterology clinic there was evidence that 28/54 (52%) patients had medications associated with MC stopped with improvement in symptoms and without any additional treatment. However, some improved spontaneously without stopping any of these medications and some improved with addition of MC treatments including steroids and mesalazine.

Conclusion It remains unclear if medications cause MC, but medications that are associated with the diagnosis of MC include PPIs, NSAIDs and SSRIs/SNRIs. In this study we showed that 73% of our patients with newly diagnosed MC were on one or more of these drug categories and 52% improved by stopping these medications without additional treatment. However, the natural history of MC is that many patients improve spontaneously. Furthermore, all these medications are known to cause diarrhoea and it has been suggested that the association may be a form of residual confounding. Further studies on the pathophysiology and natural history of the MC that appears medication related are needed.

Reference

  1. . Verhaegh BPM, de Vries F, Masclee AAM, et al. High risk of drug-induced microscopic colitis with concomitant use of NSAIDs and proton pump inhibitors. Aliment Pharmacol Ther2016;43:1004–1013.

Disclosure of Interest None Declared

  • Microscopic colitis
  • NSAIDs
  • Proton pump inhibitors
  • SSRIs

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.